Word problems for finite nilpotent groups
Camina, Rachel D.
Archiv der Mathematik
Springer International Publishing
MetadataShow full item record
Camina, R. D., Iñiguez, A., & Thillaisundaram, A. (2020). Word problems for finite nilpotent groups. Archiv der Mathematik, 115 (6), 599-609. https://doi.org/10.1007/s00013-020-01504-w
Funder: University of Lincoln
Abstract: Let w be a word in k variables. For a finite nilpotent group G, a conjecture of Amit states that Nw(1)≥|G|k-1, where for g∈G, the quantity Nw(g) is the number of k-tuples (g1, …, gk)∈G(k) such that w(g1, …, gk)=g. Currently, this conjecture is known to be true for groups of nilpotency class 2. Here we consider a generalized version of Amit’s conjecture, which states that Nw(g)≥|G|k-1 for g a w-value in G, and prove that Nw(g)≥|G|k-2 for finite groups G of odd order and nilpotency class 2. If w is a word in two variables, we further show that the generalized Amit conjecture holds for finite groups G of nilpotency class 2. In addition, we use character theory techniques to confirm the generalized Amit conjecture for finite p-groups (p a prime) with two distinct irreducible character degrees and a particular family of words. Finally, we discuss the related group properties of being rational and chiral, and show that every finite group of nilpotency class 2 is rational.
Article, Words, Amit’s conjecture, Rational words, Primary 20F10, Secondary 20D15
External DOI: https://doi.org/10.1007/s00013-020-01504-w
This record's URL: https://www.repository.cam.ac.uk/handle/1810/313066
Attribution 4.0 International (CC BY 4.0)
Licence URL: https://creativecommons.org/licenses/by/4.0/